Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Midland/Odessa, TX

April 4, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 4, 2004, 10:33 AM CDT for Pecos County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 10:33 AM CDT (15:33 UTC)
Expired
Apr 4, 2004, 4:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 041538
FFWMAF
TXC371-042130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 AM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 1022 AM CDT...FLASH FLOODING WAS REPORTED BY EMERGENCY         
  MANAGERS NEAR FORT STOCKTON.  EVEN THOUGH THE HEAVIEST
  WIDESPREAD PRECIPITATION HAS ENDED OVER MUCH OF THE COUNTY...
  THE THREAT FOR CONTINUED HEAVY RAINS WILL CONTINUE
  THROUGHOUT THE DAY.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHEFFIELD...LONGFELLOW...IRAAN...IMPERIAL...HOVEY...GIRVIN...
  COYANOSA...BELDING AND BAKERSFIELD.

ADDITIONAL RAINFALL AMOUNTS OF 2-4 INCHES ARE POSSIBLE IN
THE WARNED AREA AS STORMS REDEVELOP WEST OF PECOS COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DON/T DROWN

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3076 10358 3140 10299 3119 10274 3140 10267
          3107 10238 3095 10184 3066 10182 3061 10238
          3029 10238 3029 10257 3007 10259

$$
2 follow-up statements
000 
WGUS74 KMAF 041818
FFSMAF
TXC371-042130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN APR 4 2004

...FLASH FLOOD WARNING CONTINUES FOR PECOS COUNTY UNTIL 430 PM 
CDT...

AT 1200 PM CDT...LOCAL LAW ENFORCEMENT REPORTED ROADS THROUGHOUT 
FORT STOCKTON WERE FLOODED. ALSO...HIGHWAY 285 WAS CLOSED FROM
FORT STOCKTON TO THE TERRELL COUNTY LINE.  

AT 116 PM CDT...DOPLLER RADAR INDICATED WIDESPREAD SHOWERS AND
THUNDERSTORMS MOVING NORTHEAST AT 15 MPH ACROSS PECOS COUNTY.  
ADDITIONAL SHOWERS AND THUNDERTORMS WERE REDEVELOPING OVER 
JEFF DAVIS AND BREWSTER COUNTIES...WHICH IS EXPECTED TO SPREAD 
NORTHEAST INTO PECOS COUNTY OVER THE NEXT SEVERAL HOURS.        

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR 
PECOS COUNTY.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED 
TO DEVELOP LATER TODAY AND TONIGHT.  THESE ADDITIONAL STORMS WILL 
AGGRAVATE THE FLOODING SITUATION.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$
000 
WGUS74 KMAF 042130
FFSMAF
NMC025-TXC003-165-371-389-042300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SUN APR 4 2004

...FLASH FLOOD WARNINGS FOR LEA...GAINES...ANDREWS...REEVES...
AND PECOS COUNTIES WILL BE ALLOWED TO EXPIRE...

AT 421 PM CDT...DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAD
MOVED OUT OF THESE COUNTIES. HOWEVER...STANDING OR RUNNING WATER
IN EACH OF THESE COUNTIES WILL TAKE SEVERAL HOURS TO RUNOFF.  
THEREFORE...RESIDENTS SHOULD CONTINUE TO EXERCISE CAUTION IF 
TRAVELING ON AREA ROADWAYS.     

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS. ADDITIONAL HEAVY RAINFALL
WILL RESULT IN RAPID RUNOFF AND FLASH FLOODING DUE TO SATURATED
GROUND. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3188 10227 3166 10228 3170 10182 3207 10182
          3207 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 4:45 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 4, 4:45 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN APR 4 2004

.SHORT TERM...
ONGOING SEVERE WEATHER/FLASH FLOODING EVENT PRECLUDES A DETAILED
DISCUSSION.  ENERGY ROTATING OUT OF THE SOUTHWESTERN U.S. UPPER LOW
COMBINED WITH AMPLE MOISTURE...STRONG UPPER DIVERGENCE...AND LOW
LEVEL INSTABILITY WILL COMBINE TO CONTINUE THE THREAT OF FLASH
FLOODING THROUGH AT LEAST TONIGHT.  THREAT OF SEVERE WEATHER WILL
BE CONFINED TO THE BIG BEND AND TRANS PECOS REGIONS WHERE INSTABILITY
AND SHEAR ARE GREATEST.  FOR ADDITIONAL INFO PLEASE SEE LATEST
DISCUSSIONS FROM HPC AND SPC.

.LONG TERM...
DITTO.  POP...WX...AND QPF GRIDS THROUGH MONDAY BASED ON HPC QPF
GUIDANCE.  THIS GUIDANCE LOOKS REASONABLE GIVEN EXPECTED SYNOPTIC
CONDITIONS.  NO ADJUSTMENTS TO THESE GRIDS WERE MADE BEYOND MONDAY.
HAVE TRENDED STRONGLY TOWARD GFS MOS GUIDANCE FOR ALL OTHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  50  65  53 /  80  80  80  90
CARLSBAD NM               62  46  65  45 /  90  70  80  70
DRYDEN TX                 67  59  71  55 /  90  90  90  70
FORT STOCKTON TX          68  54  70  52 / 100  80  80  70
GUADALUPE PASS TX         61  42  60  41 /  80  70  70  60
HOBBS NM                  61  46  65  47 / 100  70  80  70
MARFA TX                  68  46  67  42 /  80  80  80  60
MIDLAND INTL AIRPORT TX   65  52  66  52 / 100  90  80  80
ODESSA TX                 66  52  66  51 / 100  80  80  80
WINK TX                   69  55  71  52 / 100  80  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS MUCH OF WEST
     TEXAS...TXZ045-046-050-051-057>063-067>070-074-075.
NM...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS ALL OF SOUTHEASTERN
     NEW MEXICO...NMZ027>029-033-034.

&&

70/70
Hazardous weather outlook, Apr 4, 3:30 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT SUN APR 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 AM CDT (130 AM MST) SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT.  THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR
AN ISOLATED TORNADO ALSO REMAINS POSSIBLE.

THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE
HEAVY RAIN.  FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS
FELL LAST NIGHT.  A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY...
WITH THE POTENTIAL FOR LARGE HAIL.  SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A
CONCERN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:31 PM CSTSevere Thunderstorm WarningMAFBrewster59 min
Apr 3, 6:32 PM CSTTornado WarningMAFGaines58 min
Apr 3, 6:57 PM CSTSevere Thunderstorm WarningMAFReeves63 min
Apr 3, 7:14 PM CSTTornado WarningMAFReeves46 min
Apr 3, 7:15 PM CSTFlash Flood WarningMAFGaines3 hr
Apr 3, 7:31 PM CSTTornado WarningMAFGaines59 min
Apr 3, 8:01 PM CSTTornado WarningMAFReeves, Ward59 min
Apr 3, 8:12 PM CSTFlash Flood WarningMAFReeves4 hr
Apr 3, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews28 min
Apr 3, 8:30 PM CSTTornado WarningMAFGaines60 min
Apr 3, 9:23 PM CSTSevere Thunderstorm WarningMAFCulberson52 min
Apr 3, 9:30 PM CSTSevere Thunderstorm WarningMAFGaines60 min
Apr 3, 9:41 PM CSTSevere Thunderstorm WarningMAFBrewster49 min
Apr 3, 9:58 PM CSTSevere Thunderstorm WarningMAFPresidio62 min
Apr 3, 10:15 PM CSTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 3, 10:16 PM CSTSevere Thunderstorm WarningMAFCulberson59 min
Apr 4, 12:11 AM CSTSevere Thunderstorm WarningMAFBrewster64 min
Apr 4, 12:15 AM CSTFlash Flood WarningMAFReeves4 hr
Apr 4, 1:22 AM CSTSevere Thunderstorm WarningMAFBrewster2 hr
Apr 4, 1:56 AM CSTSevere Thunderstorm WarningMAFPecos2 hr
Apr 4, 4:01 AM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 4, 4:56 AM CDTFlash Flood WarningMAFAndrews, Gaines5 hr
Apr 4, 5:00 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Apr 4, 6:01 AM CDTSevere Thunderstorm WarningMAFPecos29 min
Apr 4, 6:12 AM CDTFlash Flood WarningMAFPecos4 hr
Apr 4, 7:46 AM CDTFlash Flood WarningMAFReeves4 hr
Apr 4, 8:29 AM CDTSevere Thunderstorm WarningMAFJeff Davis46 min
Apr 4, 9:28 AM CDTFlash Flood WarningMAFWard4 hr
Apr 4, 11:00 AM CDTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 4, 11:31 AM CDTFlash Flood WarningMAFEctor4 hr
Apr 4, 11:44 AM CDTFlash Flood WarningMAFReeves5 hr
Apr 4, 1:07 PM CDTFlash Flood WarningMAFWinkler4 hr
Apr 4, 1:26 PM CDTFlash Flood WarningMAFMidland4 hr
Apr 4, 2:37 PM CDTFlash Flood WarningMAFWard3 hr
Apr 4, 3:38 PM CDTFlash Flood WarningMAFEctor4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.